Hospital Medicine - Journal of Hospital Medicine


Society of Hospital Medicine: 2012 RIV Abstract Issue, Volume 7,
April 2012 Abstract Supplement

Society of Hospital Medicine
San Diego Convention Center, San Diego, CA April 1-4, 2012.


ACUTE GENERALIZED EXANTHOMATOUS PUSTULOSIS (AGEP): A CASE REPORT AND LITERATURE REVIEW

Menhel Kinno , Ish Gupta

Case Presentation:

This is a 76–year–old female with a past medical history of hypertension, hypothyroidism, and hyperlipidemia who was referred by her primary care physician for evaluation of rash and syncope. One week prior to admission she experienced a sore throat and was treated with azithromycin for 3 days. Two days later, she syncopized and was briefly hospitalized. She was managed with IV fluids for dehydration, oral fluconazole for thrush, and toradex (tobramycin/dexamethazone) eye drops for conjunctivitis. Three days after discharge, she syncopized again and was admitted for further management. On examination, she was afebrile, had postural hypotension, and pruritic coalescing erythematous papules and plaques with pinpoint pustules on the axillae bilaterally, groin, abdomen, lower back, and under the breasts; the oral mucosa, legs and feet were spared. She also had periorbital erythema. Labs showed leukocytosis of 18.6 K, 87% neutrophils, and 3% bands. The AM cortisol was 18.1 and the electrolytes were within normal limits. Her hypotension was treated by holding her antihypertensive medications and IV fluid hydration. The rash was initially managed with topical nystatin, and discontinuing the fluconazole and the toradex eye drops. Dermatology was consulted and they performed a punch biopsy which demonstrated features of AGEP. The patient was treated and then discharged with systemic and topical steroids after showing improvement in her rash. Azithromycin was considered the most likely culprit for her symptoms.

Discussion:

AGEP is a rare skin reaction that is accompanied by fever, chills, and leukocytosis with neutrophilia. It is type 4 hypersensitivity reaction that usually follows exposure to drugs such as antibiotics, and in some cases, viruses or UV light exposure. AGEP is not always mild and self–limited; in some cases it may progress to toxic epidermal necrolysis (TEN). The incidence of this disease is 1–5 cases/million/year. It presents as pustular lesions on an erythematous base and in 20% of patients it involves the mucous membrane. AGEP is diagnosed by biopsy that would show subcorneal pustules with background of dermal edema and spongiosis, leukocytoclastic vasculitis, and perivascular eosinophils. In most cases, it resolves within weeks after cessation of the causative agent.

Conclusions:

This case is presented to bring awareness to this disease, differentiate it from other systemic infections, and to recognize causative agents such as antibiotics, so that they may be stopped, and proper therapy may be initiated.

To cite this abstract, please use the following information:
Kinno Menhel,Gupta Ish; ACUTE GENERALIZED EXANTHOMATOUS PUSTULOSIS (AGEP): A CASE REPORT AND LITERATURE REVIEW [abstract]. Journal of Hospital Medicine 7 Suppl 2 :420

Meeting Menu


Cover